Hail, Clay
- When
- May 17, 7:07 PM CST to 7:08 PM CST
- Where
- Clay County, 5.59 mi SW of Broughton
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.260, -97.120
Golf ball sized hail reported.
Two large clusters of storms formed into a large QLCS and produced hail, damaging wind to as high as 85 mph, and flash flooding during the evening of 5/17.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
Two large clusters of storms formed into a large QLCS and produced hail, damaging wind to as high as 85 mph, and flash flooding during the evening of 5/17.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at May 17, 5:42 PM CST, 1 hour 25 minutes earlier.
Area Forecast Discussion National Weather Service Topeka KS 642 PM CDT Tue May 17 2022 ...Update to aviation forecast discussion... .DISCUSSION... Issued at 248 PM CDT Tue May 17 2022 Key Points: - Severe storms appear likely tonight. Damaging winds to 70 mph, hail to quarter size, a few tornadoes and very heavy rainfall will be the main threats with storms. - Cooler temperatures by the end of the week and into the weekend, with highs in the 60s and lows in the 40s Saturday. Early this afternoon, a surface low was deepening across southwest Kansas, a warm front was draped across southern Nebraska and dewpoints in the upper 60s to low 70s were moving into northeast Kansas. Showers and thunderstorms continue to fire along the warm front to the north, but this activity has been elevated and will likely stay north of all but far northeast Kansas. The boundary layer continues to destabilize across the warm sector, however, a capping inversion remains, at least across eastern Kansas, as sampled by the 19 UTC Topeka sounding. Some of the short- range models indicate a little enhancing of the mid-level flow late this afternoon. Associated ascent may be enough to spark an isolated thunderstorm. If a storm develops in the warm sector this afternoon it will likely become severe quickly with large hail (at least golf ball size) the dominate threat, but all severe hazards will be possible. The more likely scenario is the development of an MCS later tonight as a cold front sweeps through the area. CAMS are in good agreement with the development of an MCS, but they vary wildly on the timing and placement of the MCS. The most likely timeframe of storms tonight is between 11 pm (starting west) and 4 am (ending east) and the most likely location is north central and northeast Kansas. Winds up to 70 mph will be the main threat with an MCS, but any embedded supercellular structures will enhance the threat for hail and tornadoes. While forward propagation of the MCS should be rather fast (around 50 mph), heavy rain falling over already saturated areas could lead to some flooding concerns. The MCS should exit the area by the morning commute. A quiet and mild day should follow. A warm day is on tap for Thursday, with highs in the 90s as compressional warming and warm-air advection develop ahead of another cold front. A cold front will sweep through Thursday night, bringing a chance for showers and thunderstorms. Severe weather isn't anticipated with this frontal passage at this time. The front is currently favored to be south of our area by Friday afternoon. This should keep the threat for severe storms (and storms in general) south and east. Much cooler temperatures are favored for the end of the week and into the weekend. Lows in the 40s and highs in the 60s are favored for Saturday. There are a few chances for showers/storms through the beginning of next week, but the bulk of the longer term forecast appears dry and cool. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 642 PM CDT Tue May 17 2022 VFR expected initially with TSRA and timing being the main uncertainty at all terminals. Initial line developed a few hours early and could potentially impact KMHK between 00Z-02Z so included a VCTS mention. Otherwise this line should remain north of KTOP/KFOE with the line of TSRA developing over north central KS being the main impact aft 05Z at KMHK and 07Z at KTOP/KFOE. MVFR to possibly IFR or lower conditions are expected as the line moves through and winds increase and veer to the west above 15 kts. Amendments may be needed on the slight chance that an isolated storm develops through 03Z near KTOP/KFOE based on a observations and short term analysis. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION...Jones AVIATION...22
Hazardous Weather Outlook National Weather Service Topeka KS 701 PM CDT Tue May 17 2022 KSZ008>012-020>024-026-034>040-054>056-058-059-190015- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 701 PM CDT Tue May 17 2022 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...Tonight A line of scattered strong to severe storms will impact areas mainly along and north of Interstate 70 through early evening. A few of these storms are capable of becoming severe with large hail, damaging wind gusts, and a possible tornado. A Severe Thunderstorm Watch is in effect through midnight for portions of north central and portions of far northeast Kansas. A line of severe storms will develop along a cold front across Nebraska early this evening and then will move southeast across the area Tonight and through the early morning hours of Wednesday. The primary hazard will be damaging wind gusts to 70 mph, but isolated large hail around quarter size and a few tornadoes embedded within the line will be possible, especially across northeast KS during the evening hours. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/media/top/DssPacket.pdf
Special Weather Statement
National Weather Service Topeka KS
523 PM CDT Tue May 17 2022
KSZ008>010-020-172245-
Republic-Cloud-Washington-Marshall-
523 PM CDT Tue May 17 2022
...A strong thunderstorm will impact portions of Republic,
Washington, northern Cloud and northwestern Marshall Counties through
545 PM CDT...
At 522 PM CDT, trained weather spotters reported a strong
thunderstorm 5 miles northeast of Morrowville, moving east at 45 mph.
HAZARD...Winds up to 40 mph and pea size hail.
SOURCE...Trained weather spotters.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Concordia, Marysville, Belleville, Washington, Hanover, Linn,
Scandia, Greenleaf, Jamestown, Courtland, Barnes, Cuba, Morrowville,
Norway, Haddam, Agenda, Hollenberg and Bremen.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3981 9793 4000 9709 4000 9669 3972 9666
3953 9793
TIME...MOT...LOC 2222Z 257DEG 39KT 3990 9709
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPHSpecial Weather Statement
National Weather Service Topeka KS
544 PM CDT Tue May 17 2022
KSZ008>010-020-172315-
Republic-Cloud-Washington-Marshall-
544 PM CDT Tue May 17 2022
...Strong thunderstorms will impact portions of southern Republic,
Washington, northern Cloud and northern Marshall Counties through 615
PM CDT...
At 544 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 3 miles southwest of Oketo to near Concordia.
Movement was east at 30 mph.
HAZARD...Winds up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Concordia, Marysville, Washington, Clyde, Hanover, Clifton, Linn,
Greenleaf, Jamestown, Beattie, Barnes, Summerfield, Cuba,
Morrowville, Norway, Palmer, Haddam, Agenda, Oketo and Vining.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3969 9793 4000 9685 4000 9624 3990 9624
3937 9793
TIME...MOT...LOC 2244Z 272DEG 27KT 3993 9664 3955 9771
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPHSpecial Weather Statement
National Weather Service Topeka KS
613 PM CDT Tue May 17 2022
KSZ011-012-172345-
Brown-Nemaha-
613 PM CDT Tue May 17 2022
...A strong thunderstorm will impact portions of northeastern Nemaha
and northern Brown Counties through 645 PM CDT...
At 613 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles northeast of Oneida, moving east at 35 mph.
HAZARD...Winds up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Hiawatha, Sabetha, Seneca, Fairview, Morrill, Bern, Reserve, Oneida
and Hamlin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3984 9543 3982 9610 4000 9617 4000 9543
TIME...MOT...LOC 2313Z 262DEG 33KT 3991 9588
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPHSpecial Weather Statement
National Weather Service Topeka KS
632 PM CDT Tue May 17 2022
KSZ009-020-021-180000-
Clay-Cloud-Washington-
632 PM CDT Tue May 17 2022
...A strong thunderstorm will impact portions of northwestern Clay,
southwestern Washington and northeastern Cloud Counties through 700
PM CDT...
At 632 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles west of Clyde, moving east at 35 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Clyde, Clifton and Vining.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
north central Kansas.
&&
LAT...LON 3965 9760 3965 9737 3969 9737 3972 9715
3953 9715 3954 9760
TIME...MOT...LOC 2332Z 263DEG 28KT 3959 9750
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPHSpecial Weather Statement
National Weather Service Topeka KS
638 PM CDT Tue May 17 2022
KSZ009-010-180015-
Washington-Marshall-
638 PM CDT Tue May 17 2022
...A strong thunderstorm will impact portions of southeastern
Washington and southwestern Marshall Counties through 715 PM CDT...
At 638 PM CDT, Doppler radar was tracking a strong thunderstorm near
Barnes, moving east at 25 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Blue Rapids, Waterville and Barnes.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
north central and northeastern Kansas.
&&
LAT...LON 3974 9661 3957 9664 3957 9683 3958 9701
3975 9695
TIME...MOT...LOC 2338Z 276DEG 22KT 3967 9691
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPHSpecial Weather Statement
National Weather Service Topeka KS
720 PM CDT Tue May 17 2022
KSZ012-180045-
Brown-
720 PM CDT Tue May 17 2022
...A strong thunderstorm will impact portions of southern Brown
County through 745 PM CDT...
At 719 PM CDT, Doppler radar was tracking a strong thunderstorm over
Willis, moving east at 25 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Horton, Everest, Robinson, Powhattan, Willis and Kickapoo
Reservation.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
northeastern Kansas.
&&
LAT...LON 3985 9534 3965 9534 3965 9549 3969 9572
3982 9567
TIME...MOT...LOC 0019Z 276DEG 23KT 3975 9553
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPHThe Topeka radar (KTWX), 82 km away, was scanning. The volume nearest the first event began at 01:04 UTC.
12 hail, 9 thunderstorm wind, 7 flash flood, 1 funnel cloud. Local standard time, as filed.
Golf ball sized hail reported.
Quarter sized hail reported.
Hen egg sized hail reported.
Measured on personal weather station. Half dollar sized hail also reported.
Half dollar sized hail and damaging wind gust to 74 mph reported.
Report from emergency manager on K-18, 5 miles west of Junction City looking north.
Quarter sized hail reported via mping.
Half dollar sized hail reported.
Report of 4 feet of water over Kitten Creek Rd.
Report of 30 inch diameter tree snapped off. A telephone pole also snapped on Carlson Road.
Survey found numerous tree with damage and a few center pivots overturned. Winds estimated as high as 85 mph.
Report of 70 mph wind gust.
Power out, estimated 60 to 65 mph wind gusts.
Wind gust of 60 mph.
Relayed through the Emergency Manager.
Via social media.
Nickel sized hail reported.
Quarter sized hail reported.
Nickel sized hail reported.
Report of 2 inch diameter tree limb down across the road.
Split tree blocking the roadway at 1600 Block Cadet Ave.
Half dollar sized hail reported.
Vehicle immersed in flood waters and immobilized at 11th and Fairlawn Road.
Via social media.
Deep water flowing across highway 4, 1 mile east of Latimer. The road was impassible.
Bridge closed due to flash flood damage.
Bridge closed due to flash flood damage.
Bridge closed due to flash flood damage.
Bridge closed due to flash flood damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2022Every state in 2022This day in weather historyWarnings in Kansas, May 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1027813, 1027814, 1027815, 1027816, 1029079, 1029080, 1029081, 1029082, 1029095, 1029096, 1029097, 1029098, 1029099, 1029100, 1029101, 1029102, 1029103, 1029104, 1029105, 1029107, 1029108, 1029109, 1029112, 1029110, 1029113, 1029114, 1029115, 1029116, 1029117.